Alert archive / North Dakota / Areal Flood Warnings in 2021

Areal Flood Warning 2, NWS Grand Forks, ND

July 15, 2021Grand Forks County, North Dakota

NWS Grand Forks, ND issued this areal flood warning at Jul 15, 2021, 10:44 PM CDT for Grand Forks County, North Dakota. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 10:44 PM CDT (03:44 UTC)
Expired
Jul 16, 2021, 9:45 AM CDT
In force
11 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

County Grand Forks County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 55 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.7 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
2470 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

506 
WGUS43 KFGF 160344
FLWFGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Grand Forks ND
1044 PM CDT Thu Jul 15 2021

NDC035-161445-
/O.NEW.KFGF.FA.W.0002.210716T0344Z-210716T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand Forks ND-
1044 PM CDT Thu Jul 15 2021

The National Weather Service in Grand Forks has issued a

* Flood Warning for Small stream in...
  Northwestern Grand Forks County in northeastern North Dakota...

* Until 945 AM CDT Friday.

* At 1044 PM CDT, local law enforcement reported flooding in North 
  of Larimore. There are multiple county roads washed out and road 
  closures. Flooding is already occurring. Between 4.5 and 9 inches 
  of rain fell due to a slow moving thunderstorm late Thursday 
  afternoon.

* Some locations that will experience flooding include...
  McCanna.

Flooding is occurring along the North Branch Turtle River and may 
impact Turtle River State Park tonight through Friday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message - Turn around, don't drown. Don't travel through 
flooded areas. Most flood deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4794 9744 4791 9756 4793 9763 4801 9773
      4811 9765 4811 9754 4803 9749 4799 9742

$$

DJR
1 follow-up statement
531 
WGUS83 KFGF 161442
FLSFGF

Flood Statement
National Weather Service Grand Forks ND
942 AM CDT Fri Jul 16 2021

NDC035-161452-
/O.EXP.KFGF.FA.W.0002.000000T0000Z-210716T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand Forks ND-
942 AM CDT Fri Jul 16 2021

...THE SMALL STREAM FLOOD WARNING WILL EXPIRE AT 945 AM CDT THIS 
MORNING FOR NORTHWESTERN GRAND FORKS COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4794 9744 4791 9756 4793 9763 4801 9773
      4811 9765 4811 9754 4803 9749 4799 9742

$$

Lynch

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this areal flood warning went out at Jul 15, 10:03 PM CDT, 41 minutes earlier.

Area forecast discussion, Jul 15, 10:03 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1003 PM CDT Thu Jul 15 2021

.UPDATE...
Issued at 1003 PM CDT Thu Jul 15 2021

Thunderstorms have ended with sunset as expected with a few
locations still reporting visibilities around 6 miles in smoke.
Forecast is currently on track, and only minor adjustments to near
term trends were necessary.

UPDATE Issued at 713 PM CDT Thu Jul 15 2021

Very isolated thunderstorms are ongoing over eastern ND and
northwest MN, but intensity/coverage is actively diminishing.
This trend should continue through sunset. Impacts will tend to
include lighting and locally heavy rain (due to slow motion and
PWATS in excess of 1"), though the current storms are unlikely to
produce rates/amounts like activity earlier based on weakening
trends. Adjustments were made to reflect location/coverage.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 226 PM CDT Thu Jul 15 2021

Decreasing impacts are expected tonight as southwesterly winds
increase and help scour out the low-level smoke across eastern ND
and west central MN. A few weak cells may develop west of the
valley this afternoon but will be short-lived and erode after sunset.

High pressure now over the top of Lake Superior is resulting in
increasing return flow into central ND. The increase in WAA is
resulting in widely isold showers/possible a clap of thunder from
the upper James Valley into the northern Red River Valley, where
MLCAPE values are around 500 to 750 J/Kg. Shear values continue to
remain nil so any cells that develop will be rather slow moving
and short lived. More likely to see some spits of rain with this
activity, although some small hail with the strongest storms is
possible.

The SW winds are improving visibilities across eastern ND and smoke
smell is not as noticeable, however some reports or irritated eyes
remain. Will keep FU in on the east side of the river where winds
will be lighter and persist through mid-morning Friday. South winds
increase more in velocity tomorrow, resulting in highs in the upper
80s and lower 90s. There is potential for elevated smoke from fires
over the PAC NW to move into eastern ND late in the period, which
could impact afternoon highs. This episode should not be as
noticeable at the surface. Overall, a dry and breezy next couple of
days as a hotter airmass returns to the area.

.LONG TERM...(Saturday through Thursday)
Issued at 226 PM CDT Thu Jul 15 2021

Overall dry and warm conditions are expected across the region in
the extended time frame. Ensemble guidance brings the strong upper
ridge to the area this weekend and through the first part of the
week with the heat wave having a high confidence of occurrence.
Short term impacts will primarily be tied to above normal summer
temperatures with highs in the mid to upper 90s most likely with
some guidance suggesting triple digits are possible on the warmest
days of Tuesday and Wednesday when the thermal ridge axis settles
over the area. Long term impacts would be to enhance the ongoing
drought conditions and deteriorating crop conditions. As the upper
ridge weakens, weak short wave activity and weak surface wind shifts
or boundaries will eventually bring the chance for thunderstorms by
Tuesday night or Wednesday to the northern half of the area. This
will bring cooler temps however still above normal temps to the
area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 713 PM CDT Thu Jul 15 2021

Isolated showers/thunderstorms developed near some terminals in
the afternoon and have lingered into the early evening. The
activity is very slow in nature and should quickly weaken/fall
apart through sunset, so possible impacts at terminals are
diminishing. Smoke continues to complicate visibility forecast
across eastern ND and northwest MN, with pockets of MVFR
conditions possibly lingering into the night (especially in MN).
HRRR smoke model indicates a more pronounced clearing trend at the
surface by Friday morning (especially in ND).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...DJR
SHORT TERM...Speicher
LONG TERM...JK
AVIATION...DJR
Hazardous weather outlook, Jul 15, 2:46 PM CDT, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
246 PM CDT Thu Jul 15 2021

MNZ001>009-013>017-022>024-027>032-040-162000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
246 PM CDT Thu Jul 15 2021

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Smoke from Canadian wildfires will bring poor air quality to
portions of northwestern and west central Minnesota today and
tonight. Sensitive groups such as people with lung and heart
disease as well as the very old and very young, may experience
negative affects of breathing in the unhealthy air. Some portions
of northwestern Minnesota near the Red River Valley could see air
quality become bad enough to be unhealthy for all people.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ006>008-014>016-024-026>030-038-039-049-052>054-162000-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
246 PM CDT Thu Jul 15 2021

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated storms are possible west of the valley late this
afternoon into the early evening. Small hail and lightning are the
primary threats, and coverage will be very isolated. Smoke from
Canadian wildfires may bring breathing problems for sensitive
groups through the evening hours..

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Speicher

In the hours before

Local storm report, Jul 15, 6:51 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
651 PM CDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      4 E MCCANNA             48.01N 97.62W
07/15/2021                   GRAND FORKS        ND   LAW ENFORCEMENT

            ROADS WASHED OUT AND A FEW ROADS BARRICADED.
            FIELDS FULL OF WATER AND DITCHES HALF FILLED
            IN SOME SPOTS.

&&

AP
Local storm report, Jul 15, 7:40 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
740 PM CDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HEAVY RAIN       4 NNE LARIMORE          47.96N 97.59W
07/15/2021  M6.00 INCH       GRAND FORKS        ND   PUBLIC

            RELAYED VIA MEDIA.

&&

AP
Local storm report, Jul 15, 7:42 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
742 PM CDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     FLASH FLOOD      4 NNE LARIMORE          47.96N 97.59W
07/15/2021                   GRAND FORKS        ND   PUBLIC

            VIDEO OF FLOWING WATER OVER HIGHWAY AND
            ACTIVELY WASHING OUT COUNTY ROAD.

&&

AP

Nearby

Areal Flood Warnings in North Dakota, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.